Colorado, 2021

High Wind in Colorado, July 8, 2021

July 8, 2021 · NWS GJT · 3 events in 1 county or zone

Recycled moisture underneath a ridge of high pressure was enough to fuel isolated to scattered showers across western Colorado. As these showers decayed they produced gusty outflow winds with some gusts meeting high wind criteria in Mesa County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Recycled moisture underneath a ridge of high pressure was enough to fuel isolated to scattered showers across western Colorado. As these showers decayed they produced gusty outflow winds with some gusts meeting high wind criteria in Mesa County. Two semi trucks rolled over along Interstate 70 as a result of the high winds and shut down portions of the interstate for a short while.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 8, 6:56 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 8, 6:56 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
756 PM MDT Thu Jul 8 2021

.UPDATE...
Issued at 756 PM MDT Thu Jul 8 2021

Humidities have recovered and stronger wind gusts have subsided.
Therefore, the Red Flag Warnings will be allowed to expire as
planned at 8 PM MDT this evening.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 300 PM MDT Thu Jul 8 2021

Scattered showers and thunderstorms broke out over the higher
terrain early this afternoon with pretty much all of the ranges
across eastern Utah and western Colorado represented. Credit to
the night crew for recognizing models did not have a good handle
on the mid-layer moisture evident from the expansive alto-cu field
which appeared overnight, and raising PoPs accordingly. The
strong mid-level cap apparent in the GJT 12Z/Thursday sounding
has limited storm strength while the dry sub-cloud layer
indicated by the inverted-V signature limited moisture reaching
the ground. Meanwhile, the north was experiencing increased winds
associated with tightening of height levels aloft ahead of a mid-
level trough moving over the Pacific Northwest. Temperatures were
already hot with a number of sites in the lower valleys reporting
temperatures in excess of 100 degrees, including Grand Junction.

Given moist convection was being driven by diurnal instability,
look for shower and thunderstorms to die off early in the evening
followed by decreasing clouds as high pressure remains in control
to the west. Overnight lows will be a bit warmer, but similar to
those recorded over the past few days. The Pacific Northwest
trough closes on the region on Friday tightening the gradient
aloft further resulting in more wind across the north. Drier air
begins to move over northeast Utah during the afternoon, but
elsewhere residual moisture will fuel another round of scattered
afternoon/evening showers and thunderstorms over the higher
terrain with the San Juan Mountains favored. These storms will be
high based and more capable of generating strong wind than wetting
rain. Temperatures are expected to peak with some records likely
to fall. A Heat Advisory remains in effect for many of the lower
valleys, and extended those highlights into the central Colorado
River and Uncompahgre Valleys. Showers and thunderstorms will
again diminish early in the evening with warmer than normal
overnight lows persisting.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM MDT Thu Jul 8 2021

Upper level ridge planted across the southwest U.S. will bring
mainly dry conditions through this weekend. However, we should see a
few degrees of cooling as heights drop slightly in response to
shortwave energy diving south across the central plains Saturday and
Saturday night. As the trough passes to our east, much drier
conditions sweep in with precipitable water values tumbling to under
an inch. Some fire concerns will arise from this rapid drying,
especially near southeast Utah and southwest Colorado where
gradients will support afternoon gusts in excess of 25 mph.

By Sunday, we see some moisture start to work back into the ridge
with pwats approaching a half inch. This subtle increase in moisture
continues right on into the new work week peaking on the positive
side of one inch by mid-week, before another period of drier
conditions moves in. All of this is aided by a suppression of the
western ridge as energy works up and over the top. The ridge tries
to reposition near the Four Corners by next weekend with any
lingering moisture getting shifted east of the divide.

Temperatures will start off on the hot side with some cooling as
moisture levels rise, but still running a few degrees above
seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 542 PM MDT Thu Jul 8 2021

Storm coverage will decrease through sunset with gusty outflow
winds the main threat to a few of the TAF sites this evening.
Expect VFR to hold with drainage winds setting up overnight. The
coverage of storms could be slightly less for Friday hence no
mention in TAFs attm.

&&

.FIRE WEATHER...
Issued at 756 PM MDT Thu Jul 8 2021

A system passing north of the area tomorrow will cause an increase
in the winds for northeast Utah and northwest Colorado so critical
fire weather is likely. Expect another round of terrain-driven
storms Friday afternoon to produce dry lightning and gusty
outflow winds. Wind speeds will be a bit stronger and more
widespread Friday and a Red Flag Warning remains in effect from
noon to 8 PM MDT Friday. Strong winds shift to the south Saturday
making critical fire weather conditions possible across portions
of southeast Utah and southwest Colorado. A Fire Weather Watch has
been issued for those areas Saturday afternoon through early
Saturday evening. Moisture gradually increases mid to late week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 8 PM MDT Friday for COZ200-202.

     Heat Advisory until 8 PM MDT Friday for COZ006-020.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for COZ207.

     Heat Advisory from noon to 8 PM MDT Friday for COZ007-011.

UT...Red Flag Warning from noon to 8 PM MDT Friday for UTZ486-487.

     Heat Advisory until 8 PM MDT Friday for UTZ022-024-027-029.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for UTZ491.

&&

UPDATE...MMS
SHORT TERM...NL
LONG TERM...JDC
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 8, 2:18 AM MST, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
318 AM MDT Thu Jul 8 2021

COZ001>014-017>023-UTZ022>025-027>029-090930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
318 AM MDT Thu Jul 8 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Hot weather is expected again, with triple digit heat for the
lower desert valleys. Critical fire weather is possible across
portions of northwest Colorado and northeast Utah this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot temperatures continue through Friday reaching triple digits
for the lower valleys. Critical fire weather is possible across
portions of northwest Colorado and northeast Utah on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 8, 2:41 PM MST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
341 PM MDT Thu Jul 8 2021

COZ019-022-082215-
Animas River Basin CO-Southwest San Juan Mountains CO-
341 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA PLATA COUNTY
UNTIL 415 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bayfield, or 17 miles east of Durango, moving southeast at 30 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bayfield and Ignacio.

This includes the following highways...
 U.S. Highway 160 in Colorado between mile markers 96 and 111.
 Colorado 151 between mile markers 1 and 8.
 Colorado 172 near mile marker 6, and between mile markers 8 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3725 10773 3730 10749 3706 10749 3706 10761
TIME...MOT...LOC 2141Z 313DEG 27KT 3724 10757

15
Special weather statement, Jul 8, 4:36 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
536 PM MDT Thu Jul 8 2021

COZ008-010-090015-
Central Colorado River Basin CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
536 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITKIN COUNTY UNTIL
615 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Carbondale, or 20 miles south of Glenwood Springs,
moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. In addition, significant hail accumulation is possible.

Locations impacted include...
Snowmass Village.

This includes Colorado 133 between mile markers 55 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3927 10731 3933 10728 3925 10691 3911 10705
TIME...MOT...LOC 2336Z 296DEG 13KT 3926 10723

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Grand Valley

When
July 8, 8:24 PM MST
Where
Grand Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was measured by the Utah State Line automated weather station.

High Wind, Grand Valley

When
July 8, 8:30 PM MST
Where
Grand Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by a trained observer's automated weather station 5 miles northwest of Mack.

High Wind, Grand Valley

When
July 8, 8:30 PM MST to 8:54 PM MST
Where
Grand Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Colorado State Patrol reported two semi trucks rolled over off of Interstate 70 between exit 11 towards Mack and exit 2 towards Rabbit Valley. The accidents occurred between 9:30 and 9:54 PM MDT. Automated sensors recorded peak wind gusts between 58 and 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958846, 958845, 958847.